Alert archive / New York / Heat Advisories in 2021

Heat Advisory 2, NWS Albany, NY

June 20, 202111 counties in New York

NWS Albany, NY issued this heat advisory at Jun 20, 2021, 3:31 PM EDT for 11 counties in New York. It took effect at Jun 21, 2021, 12:00 PM EDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jun 20, 2021, 3:31 PM EDT (19:31 UTC)
In effect from
Jun 21, 2021, 12:00 PM EDT
Expired
Jun 21, 2021, 6:00 PM EDT
In force
6 hr
Issued by
NWS Albany, NY

Counties Albany County, NY, Columbia County, NY, Dutchess County, NY, Greene County, NY, Montgomery County, NY, Rensselaer County, NY, Saratoga County, NY, Schenectady County, NY, Ulster County, NY, Warren County, NY, Washington County, NY

The radar

The Albany radar (KENX), 15 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.5 hours before the alert went out and 7 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2021-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2021-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
981 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

834 
WWUS71 KALY 201931
NPWALY

URGENT - WEATHER MESSAGE
National Weather Service Albany NY
331 PM EDT Sun Jun 20 2021

NYZ040-041-049-050-052-053-059-060-064-065-083-084-210900-
/O.NEW.KALY.HT.Y.0002.210621T1600Z-210621T2200Z/
Montgomery-Northern Saratoga-Eastern Schenectady-
Southern Saratoga-Eastern Albany-Western Rensselaer-
Eastern Greene-Western Columbia-Eastern Ulster-Western Dutchess-
Southeast Warren-Southern Washington-
Including the cities of Amsterdam, Saratoga Lake, 
Saratoga Springs, Schenectady, Rotterdam, Burnt Hills, 
Ballston Spa, Mechanicville, Clifton Park, Waterford, Albany, 
Troy, Catskill, Coxsackie, Athens, Cairo, Jefferson Heights, 
Hudson, Kingston, New Paltz, Poughkeepsie, Beacon, Arlington, 
Glens Falls, West Glens Falls, Hudson Falls, Fort Edward, 
Cambridge, Greenwich, Middle Falls, and North Easton
331 PM EDT Sun Jun 20 2021

...HEAT ADVISORY IN EFFECT FROM NOON TO 6 PM EDT MONDAY...

* WHAT...Heat index values in the mid and upper 90s. 

* WHERE...The Capital District, Lake George Saratoga Region,
  Montgomery and southern Washington Counties and the Mid Hudson 
  Valley.
 
* WHEN...From noon to 6 PM EDT Monday.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$
3 follow-up statements
185 
WWUS71 KALY 210821
NPWALY

URGENT - WEATHER MESSAGE
National Weather Service Albany NY
421 AM EDT Mon Jun 21 2021

NYZ040-041-049-050-052-053-059-060-064-065-083-084-211800-
/O.CON.KALY.HT.Y.0002.210621T1600Z-210621T2200Z/
Montgomery-Northern Saratoga-Eastern Schenectady-
Southern Saratoga-Eastern Albany-Western Rensselaer-
Eastern Greene-Western Columbia-Eastern Ulster-Western Dutchess-
Southeast Warren-Southern Washington-
Including the cities of Amsterdam, Saratoga Lake, 
Saratoga Springs, Schenectady, Rotterdam, Burnt Hills, 
Ballston Spa, Mechanicville, Clifton Park, Waterford, Albany, 
Troy, Catskill, Coxsackie, Athens, Cairo, Jefferson Heights, 
Hudson, Kingston, New Paltz, Poughkeepsie, Beacon, Arlington, 
Glens Falls, West Glens Falls, Hudson Falls, Fort Edward, 
Cambridge, Greenwich, Middle Falls, and North Easton
421 AM EDT Mon Jun 21 2021

...HEAT ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 6 PM EDT
THIS EVENING...

* WHAT...Heat index values in the mid and upper 90s.

* WHERE...The Capital District, Lake George Saratoga Region, 
  Montgomery and southern Washington Counties and the Mid Hudson 
  Valley.

* WHEN...From noon to 6 PM EDT Monday.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$
308 
WWUS71 KALY 211421
NPWALY

URGENT - WEATHER MESSAGE
National Weather Service Albany NY
1021 AM EDT Mon Jun 21 2021

NYZ040-041-049-050-052-053-059-060-064-065-083-084-212200-
/O.CON.KALY.HT.Y.0002.210621T1600Z-210621T2200Z/
Montgomery-Northern Saratoga-Eastern Schenectady-
Southern Saratoga-Eastern Albany-Western Rensselaer-
Eastern Greene-Western Columbia-Eastern Ulster-Western Dutchess-
Southeast Warren-Southern Washington-
Including the cities of Amsterdam, Saratoga Lake, 
Saratoga Springs, Schenectady, Rotterdam, Burnt Hills, 
Ballston Spa, Mechanicville, Clifton Park, Waterford, Albany, 
Troy, Catskill, Coxsackie, Athens, Cairo, Jefferson Heights, 
Hudson, Kingston, New Paltz, Poughkeepsie, Beacon, Arlington, 
Glens Falls, West Glens Falls, Hudson Falls, Fort Edward, 
Cambridge, Greenwich, Middle Falls, and North Easton
1021 AM EDT Mon Jun 21 2021

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 6 PM EDT THIS EVENING...

* WHAT...Heat index values in the mid and upper 90s.

* WHERE...The Capital District, Lake George Saratoga Region, 
  Montgomery and southern Washington Counties and the Mid Hudson 
  Valley.

* WHEN...From noon to 6 PM EDT Monday.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$
156 
WWUS71 KALY 212201
NPWALY

URGENT - WEATHER MESSAGE
National Weather Service Albany NY
601 PM EDT Mon Jun 21 2021

NYZ040-041-049-050-052-053-059-060-064-065-083-084-212315-
/O.EXP.KALY.HT.Y.0002.000000T0000Z-210621T2200Z/
Montgomery-Northern Saratoga-Eastern Schenectady-
Southern Saratoga-Eastern Albany-Western Rensselaer-
Eastern Greene-Western Columbia-Eastern Ulster-Western Dutchess-
Southeast Warren-Southern Washington-
Including the cities of Amsterdam, Saratoga Lake, 
Saratoga Springs, Schenectady, Rotterdam, Burnt Hills, 
Ballston Spa, Mechanicville, Clifton Park, Waterford, Albany, 
Troy, Catskill, Coxsackie, Athens, Cairo, Jefferson Heights, 
Hudson, Kingston, New Paltz, Poughkeepsie, Beacon, Arlington, 
Glens Falls, West Glens Falls, Hudson Falls, Fort Edward, 
Cambridge, Greenwich, Middle Falls, and North Easton
601 PM EDT Mon Jun 21 2021

...HEAT ADVISORY WILL EXPIRE AT 6 PM EDT THIS EVENING...

Combination of hot temperatures and humidity will continue into
this evening with heat index values hovering at or just below 95
degrees. As the sun will set soon, along with increasing clouds
and showers and thunderstorms, the heat advisory will expire at 6
PM. 

$$

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this heat advisory went out at Jun 20, 1:38 PM EDT, 1 hour 53 minutes earlier.

Area forecast discussion, Jun 20, 1:38 PM EDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
138 PM EDT Sun Jun 20 2021

.SYNOPSIS...
Fair and warm weather will open up summer with
just an isolated threat for a shower or thunderstorm ahead of a warm
front. On Monday, the first full day of summer, it will be hot and
humid with the threat of strong to severe thunderstorms ahead of a
cold front.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 129 PM EDT...Weak high pressure will bring fair and dry
weather into the afternoon. The 12Z KALY sounding is 0.95" with
fairly strong subsidence indicated in he profile. A few pop- up
showers or thunderstorms may form along or south of the Capital
Region and Mohawk Valley due to differential heating a warm
front south of the region. Mostly to partly sunny conditions
expected with west to southwest winds. Highs in the mid/upper
80s are possible in the valleys and 70s to lower 80s over the
higher terrain.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY NIGHT/...
Large scale upper troughing developing in southern Canada and
will build/amplify into the U.S. as it moves east through
Wednesday. Tropical system expected to miss our region to the
south but some deep moisture will be drawn northward into our
region as well as some warming ahead of a strong cold front,
timed for Tuesday morning into the afternoon.

Increasing warm advection tonight and Monday with boundary layer
flow turning southwest and upper ridging in our region ahead of
the amplifying upper troughing to our west. Low level jet energy
and convergence well west of our region Monday morning in a zone
of increasing instability will support development of convection
well upstream that will build east into central and eastern NY
through Monday afternoon. Lots of sun and increasing low level
winds will aid in mixing and increasing low level moisture. The
heat and steepening mid level lapse rates will result in quite
a bit of instability in eastern NY and western New England. It
will also result in heat indices approaching the mid 90s in some
areas. Some heat advisories may be needed once confidence
increases and more focused zones of the highest heat indices
can be determined.

Our region is in a slight risk for severe thunderstorms and
damaging winds are the main threat, but some hail is possible
depending on how steep the midlevel lapse rates are and how
much the hail could melt as it falls with the hot weather in the
region. Locally very heavy rain could cause ponding of water on
roadways and standing water in low lying areas. Thunderstorms
will tend to weaken and decrease in coverage as the approach the
Hudson Valley and western New England toward sunset and after
as the convection outruns the best low level convergence and low
level jet energy along with the beginning of diurnal cooling
during the evening. Highs Monday around 90 with some lower 90s
mid Hudson Valley and 80s higher terrain.

Showers continue through Monday night with thunderstorms
becoming more scattered to isolated. Coverage should decrease
to more scattered between midnight and daybreak Tuesday. The
surface wind shift and beginning of cooling is expected around
daybreak Tuesday but the boundary layer thermal gradient and
forcing will track through midday through early afternoon. So,
showers and isolated thunderstorms will develop with the
increasing boundary layer forcing in the morning and transition
to showers as the cooler air spreads into the region. The rain
and eastward spread of the low level cold advection should limit
high temperatures in the upper 60s to lower 70s with a few mid
70s mid Hudson Valley and lower to mid 60s higher terrain.

Rain exits Tuesday evening and some clearing should occur. Drier
and cooler air will continue to spread across our region with
lows in the 40s to lower 50s.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
A beautiful stretch of weather is expected to start the long term
period as an area of high pressure brings a period of dry weather
Wednesday through Friday. Wednesday will feature slightly below
normal temperatures (highs in the 60s and 70s) with near normal
temperatures Thursday (70s to lower 80s). Humidity levels will be
low as well (dewpoints mainly in the 40s to lower 50s). This will
result in low temperatures Wednesday night in the 40s to lower 50s.
It will not be as cool Thursday night with lows between 50 and 60.

As the high departs to the east, a southerly low-level flow will
advect gradually warmer and more humid air into the region Friday
and Saturday. Highs by Saturday will reach the 70s and 80s with
dewpoints increasing into the 60s. Our next system will approach
from the west next weekend and could bring some showers and
thunderstorms by Saturday. There are some differences in the model
guidance with the speed and track of this system with some members
holding off precipitation until Sunday. For now, will use a blended
approach and limit pops to chance for now for Saturday.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Through 18z/Mon...Conditions are currently VFR and expected to
remain VFR through most of the TAF period. Current satellite imagery
shows some mid-level clouds across the region, which are expected to
persist through the afternoon and evening. There is a chance for an
isolated shower or thunderstorm this afternoon or evening, but
expecting any activity to be rather isolated so did not even mention
in the TAFs.

Tonight,a warm front lifts northward through the region. Winds
become southerly and result in advection of warmer, more moist air
into the region. This could result in some MVFR conditions, but
given uncertainty at this time as to how widespread any low clouds
will be, will just mention FEW to SCT clouds below 3000 ft. At GFL,
where winds will remain calm the longest, some fog will also be
possible, but confidence is not high enough to include in the TAFs
at this time. Tomorrow, MVFR ceilings should lift to VFR and remain
VFR through at least 18z tomorrow.

Winds will be out of the west to southwest at 10 kt or less
through this afternoon. After sunset, winds will become light
and become southerly behind from south to north behind the warm
frontal passage. After sunrise tomorrow, southerly winds
increase to around 10-15 kt with gusts around 20 kt possible,
especially during the late morning through 18z tomorrow.

Outlook...

Monday Night: High Operational Impact. Breezy. Likely SHRA...TSRA.
Tuesday: High Operational Impact. Likely SHRA.
Tuesday Night: Low Operational Impact. NO SIG WX.
Wednesday: No Operational Impact. NO SIG WX.
Wednesday Night: No Operational Impact. NO SIG WX.
Thursday: No Operational Impact. NO SIG WX.
Thursday Night: No Operational Impact. NO SIG WX.
Friday: Low Operational Impact. NO SIG WX.

&&

.FIRE WEATHER...
A mostly fair and dry day today will open up summer with just
an isolated threat for a shower or thunderstorm ahead of a warm
front. On Monday, the first full day of summer, it will be hot
and humid with the threat of strong to severe thunderstorms
ahead of a cold front.

The RH values will be 35 to 50 percent this afternoon, and then
rise to 85 to 100 percent tonight. RH values will drop to the
50 to 70 percent range Monday with showers and thunderstorms
late Monday afternoon.

The winds will become south to southwest at 5 to 15 mph through
the day today. The winds will become southerly at 5 to 15 mph
tonight. South winds will increase to 10 to 20 mph Monday with
some gusts to 30 mph possible in the Hudson Valley.

&&

.HYDROLOGY...
No significant hydro issues are expected on the main stem rivers
the next several days.

Today looks to be dry with isolated showers or thunderstorms,
but rain chances increase again early next week.

There is a potential for locally heavy rain Monday into
Tuesday ahead of a pre frontal trough and a cold front. Some
notable within bank rises may occur on creeks, streams, brooks
and maybe main stem rivers. Ponding of water on roadways and
standing water in low lying areas is possible in thunderstorms
Monday into Tuesday.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...NAS/Wasula
NEAR TERM...NAS/Wasula
SHORT TERM...NAS
LONG TERM...Rathbun
AVIATION...Main
FIRE WEATHER...NAS
HYDROLOGY...NAS
Hazardous weather outlook, Jun 20, 4:28 AM EDT, 11 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
428 AM EDT Sun Jun 20 2021

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-211100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
428 AM EDT Sun Jun 20 2021

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central New York, eastern New York and
southern Vermont.

.DAY ONE...Today and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Heat index values Monday afternoon may exceed 95 degrees in some
valley areas. If confidence increases, a Heat Advisory would be
issued.

Another round of thunderstorms is possible late Monday into Monday
night. Some of these storms could become severe with damaging winds,
large hail and locally heavy rainfall. The Storm Prediction Center
has most of eastern New York in a slight risk for severe
thunderstorms and a marginal risk in western New England.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

Nearby

Heat Advisories in New York, 2021Every heat advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.